Updated: Sep 2
Microbiome science has officially become mainstream. The 'gut healing' trend has infiltrated supplements, smoothies, detox regimes, and diets.
There are even probiotic sunscreens and lactobacillus gummies for children.
Unfortunately, these products are seldom effective by themselves, and many patients waste lots of time and money in their attempts to 'heal their gut'.
Targeted testing and personalized treatment are necessary to resolve complex cases for good, but let's say you've started a diet or treatment plan. . . how can you tell if you are making progress?
Signs Your Gut Healing Protocol Isn't Working
While testing is essential to determine the cause and treatment plan - how you feel during treatment is equally important,
New symptoms are one of the ways we can tell if something is not working - here are some symptoms to look out for.
1. Your 'Safe Foods' List Is Shrinking
When suffering from an underlying condition like the Epstein Barr virus, an autoimmune disease, or chronic fatigue, you may find that you react to foods like dairy, gluten or soy.
While not a 'traditional' allergy (like the anaphylaxis reaction associated with nut allergies) these food sensitivities can cause severe reactions like migraines, severe anxiety, digestive problems and chronic pain.
Despite taking supplements or strictly following a special diet. You may find that you are having adverse reactions to more and more foods.
It is not uncommon for new patients to come to me with their 'safe foods' list having shrunk to less than 10 foods.
Read more about Food Sensitivities
This is a sign that your diet or supplementation is not working fast enough to outweigh the strain of your underlying cause.
Immediate testing should be done to isolate your cause and treat it. You should not have to be tied to a strict diet the rest of your life just to be free of symptoms.
2. Your Treatment Is Unsustainable / Isn't Working
Even though you have been following your diet or treatment for months (or even years), you may find that if you have one 'cheat meal,' or a week without your supplements, or a few days of stress - it brings all of your symptoms raging back.
If your treatment is properly addressing your underlying conditions then you should, in general, have made noticeable improvements within weeks and significant improvements within months.
If you are back at square one that quickly, then you are simply keeping your symptoms at bay, and not effectively treating them.
Functional medicine testing goes beyond the panels you get at your annual checkup. Through specialized testing we can assess how well you are absorbing your food, if you have any parasites, if you have an infection and much more.
If we find out you have an infection, for example, we find out what specific strain is causing your illness and can tailor your treatment accordingly.
If you feel like you have 'stalled' on your way to getting better, then it may be that a critical component of your 'gut health' has been missed.
Read about Specialized Testing
3. You Do Not Feel Well
There are times when you are repairing your intestinal tract when you may not feel well.
If you eat a lot of junk food and refined sugar and suddenly switch to a healthy plant-based diet - there will be a few days when you feel tired and a bit sick.
The same thing can happen if you are taking medicine to kill a gastrointestinal infection.
When large amounts of bacteria or virus' die suddenly, the debris can get stuck trying to leave your body all at once - this can make you feel like you have the flu.
These reactions should be short term and your doctor should be able to give you immediate assistance in reducing symptoms.
If not feeling well is becoming the norm for you during your treatment - then adjustments should be made. You should feel gradually better, not steadily worse.
Don't be dismissed by your doctor if you have increased irritability, anxiety, depression, trouble sleeping, digestive problems or migraines - these symptoms mean that something is wrong.
It may be that you have genes that affect your methylation and your treatment may be making you detoxify too quickly or that your medication is harming your digestion - whatever the case, don't suffer through symptoms - alert your doctor right away.